Patient :Hi. My son had a large skin graft done in October. His donor site healed but then last week started rubbing on his clothing and seemed to break down again in a small area. Plastic surgeon told him to put Bacitracin on and cover with telfa pads. Now ten days later it's gotten worse. 60 percent has now become inflamed as he keeps changing the dressing. It is not infected but just oozes. He originally tried to
dry it out but because it is
located on his thigh he has to wear pants sometime and it is
gets very messy. He had this
done at a large NY hospital and I can not get a hold of the doctors. His next appointment isn't till Jan 9. Any responses would be appreciated. Thank you.
Thank you for your question
I am concerned about the integrity of the skin graft. When the integrity is broken, the patient becomes susceptible to infections.
It appears the plastic surgeon you spoke to over the phone was also concerned and recommended a form of topical antibiotics.
It also appears that despite the use of topical antibiotics, the integrity of the graft is worsening and the oozing would indicate a worsening infection.
Oral antibiotics will be required but before the graft can be resealed, the wound may need to be packed with gauze so the fluid and infection can be "wicked" out.
If you are unable to contact the original hospital or surgeon, a visit to your local emergency department would be appropriate.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.